Alert archive / Florida / Flash Flood Warnings in 2020

Flash Flood Warning 18, NWS Miami, FL

June 19, 2020Miami-Dade County, Florida

NWS Miami, FL issued this flash flood warning at Jun 19, 2020, 7:26 PM EDT for Miami-Dade County, Florida. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2020, 7:26 PM EDT (23:26 UTC)
Expired
Jun 19, 2020, 8:50 PM EDT
In force
84 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Flood severity
None

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 24 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 11.4 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2020-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2286 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2020-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2286 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

717 
WGUS52 KMFL 192326
FFWMFL
FLC086-200230-
/O.NEW.KMFL.FF.W.0018.200619T2326Z-200620T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Miami FL
726 PM EDT Fri Jun 19 2020

The National Weather Service in Miami has issued a

* Flash Flood Warning for...
  Northern Miami-Dade County in southeastern Florida...

* Until 1030 PM EDT.

* At 724 PM EDT, Doppler radar indicated nearly stationary 
  thunderstorms producing heavy rain across the warned area. Up to 
  two inches of rain have already fallen. Flash flooding is ongoing 
  or expected to begin shortly. These thunderstorms could also build 
  eastward into the coastal areas of Miami-Dade County during the 
  next couple of hours with these heavy rainfall amounts.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Miami, Hialeah, Miami Beach, Coral Gables and South Miami. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 2589 8008 2575 8012 2566 8028 2561 8034
      2565 8048 2588 8038 2593 8033

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR

$$

BAXTER
1 follow-up statement
225 
WGUS72 KMFL 200050
FFSMFL

Flash Flood Statement
National Weather Service Miami FL
850 PM EDT Fri Jun 19 2020

FLC086-200059-
/O.CAN.KMFL.FF.W.0018.000000T0000Z-200620T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Miami-Dade FL-
850 PM EDT Fri Jun 19 2020

...THE FLASH FLOOD WARNING FOR NORTHERN MIAMI-DADE COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 2589 8008 2575 8012 2566 8028 2561 8034
      2565 8048 2588 8038 2593 8033

$$

RAG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 4:51 PM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 19, 4:51 PM EDT, 2 hours 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Miami FL
451 PM EDT Fri Jun 19 2020

.Mesoscale Discussion...
Vigorous convection is ongoing over eastern portions of Palm Beach
County this afternoon. This activity is expected to continue
forming southward along the sea breeze boundary into northern and
central portions of Broward County. Precipitable water values in
these areas are above 2.1 inches per the SPC Mesoanalysis page. An
area of 25 to 30 kt effective bulk shear is present from Lake
Okeechobee towards coastal Palm Beach and Broward Counties. An
east-west boundary from inland Southwest Florida towards the
Atlantic coast is close to a southern bound for this potentially
conducive area for vigorous convection.

Several cells have shown the ability to tap into this enhanced
environment to become vigorous. As the next hour or two continues,
the southward development trend will lead into a conditionally ripe
environment that still exists for strong to isolated severe
storms in Broward but that environment may become less supportive
for strong to severe storms entering into Miami-Dade County. This
is subject to change and will require monitoring through the
afternoon into the early evening hours. Additional updates will be
provided as necessary.

&&

.Prev Discussion... /issued 313 PM EDT Fri Jun 19 2020/

..Monitoring Strong to Severe Storm Potential Today...

Short Term (This Afternoon through Saturday)...
Afternoon showers and T'storms are ongoing across the Lake
Okeechobee area this afternoon. Robust instability currently
resides along the I95 corridor where the highest insolation is
occurring. The overall wind regime is fairly light, however, there
is just enough bulk shear to present a conditional severe weather
potential (hence the SPC marginal risk). CAMs are verifying well
currently with the convection across the northern tier. Going
ahead a few hours, additional convective development is expected
to take place across the northern interior and slide east
southeastward toward Broward and Palm Beach Counties. An isolated
severe T'storm or two will be possible with gusty winds and
perhaps small hail. PWAT values are above 2.0" across a good
portion of the CWFA, so think that flooding will still be
possible, especially across the eastern metro areas.

Convection will gradually begin to dissipate again around or
shortly after sunset. An overall dry night is expected. On
Saturday there will be more of weak confluent flow pattern aloft.
This will help with drier air working into the mid-levels, which
should help limit coverage slightly when compared today. Showers
and T'storms will still be likely across the interior and west
coast during the mid to late afternoon hours. That said, by adding
the drier air into the mix we will somewhat increase the wind
potential, especially in the strongest updrafts updrafts.

Long Term (Saturday Night through Thursday)...
A pattern transition is forecast heading into next week with
unsettled weather still possible through the long term period. The
cut off low aloft over the Appalachians will gradually slide into
the Mid-Atlantic coast over the weekend before heading towards the
north Atlantic waters off the Canadian Maritimes by early to mid
next week. At the surface, a persistent ridge of high pressure will
stick around through much of the period with mid-level high pressure
building in. This pattern shift should allow some slightly drier
conditions more closely resembling our typical summer diurnal
thunderstorm pattern.

One wild card for this portion of the forecast is the arrival of a
Saharan Air Layer early next week. The SAL is currently over the
Atlantic and will approach the Lesser Antilles and eastern Caribbean
this weekend. This layer will bring some drier air at the mid and
lower levels which could help limit convective coverage and increase
subsidence which can lead to higher heat index values for the work
week. On the flip side, the more efficient diurnal heating due to a
lack of cloud cover and lower moisture in the atmospheric column
could allow for more available instability that select updrafts
could tap into to create more vigorous convection even if coverage
is more limited. Monitoring the leading edge of the SAL is important
as that gradient could serve as a focused enhanced mixing layer
which could help enhance updraft activity.

The latest guidance continues with a similar trend as the previous
run which allows the SAL to linger through the period. One impact of
this will be a slightly drier pattern compared to what we had
experienced over the last month or so. This will bring rain chances
back closer to or below what is typical for a summer sea breeze
pattern but will also bring some of that summer heat to the area
that we had been able to avoid reaching into heat index values which
could be hazardous to the health of those exposed outdoors.

Near the end of the period, a mid-level low will emerge over the
Great Lake region which could again shift a trough over the
southeastern United States around Thursday. This could help enhance
convective coverage to close out the week but there is some spread
in the guidance with the timing of this trough or any shortwave
troughs for the extended period. This variability does lower the
confidence slightly mid to late next week.

Marine...
Mostly favorable marine conditions are expected at this time.
Although overall conditions will be favorable, convection across
the Gulf, Atlantic, and Lake waters can be expected from time to
time. In the stronger convection, cloud-to-water lightning, brief
heavy rainfall, gusty winds, and perhaps an isolated waterspout
or two can't be ruled out.

Aviation (18z TAFs)...
Scattered to numerous convection is forecast later this
afternoon, especially for PBI, FXE, and perhaps FLL. This is where
we have IFR TEMPOs going. Lower end TEMPOs elsewhere for now.
Convection should begin to decrease around or just after sunset.
VFR conditions expected overnight and through Saturday morning.
Mostly light and variable winds less than 10 knots can be
expected.
&&

.Preliminary Point Temps/PoPs...
West Palm Beach  75  88  76  88 /  40  50  30  60
Fort Lauderdale  77  87  78  87 /  40  60  30  60
Miami            77  89  78  89 /  40  60  30  60
Naples           74  90  75  90 /  20  60  40  60

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.

&&

Mesoscale Discussion...02/RAG
Hazardous weather outlook, Jun 19, 5:31 PM EDT, 1 hour 55 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
531 PM EDT Fri Jun 19 2020

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
200945-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
531 PM EDT Fri Jun 19 2020

...STRONG TO EVEN SEVERE STORMS POSSIBLE INTERIOR/EAST COAST AREAS TODAY...
...HEAVY RAINFALL POSSIBLE TODAY...

This hazardous weather outlook is for South Florida.

.DAY ONE...TONIGHT

Thunderstorms: Scattered to numerous showers and thunderstorms are
expected through the afternoon and early evening. The highest
coverage of storms will be over the interior and east coast metro
areas where gusty winds, hail, lightning strikes, and heavy rainfall
could become frequent at times.

Wind: The strongest storms will be capable of producing wind gusts up
to 55 mph.

Hail: The strongest storms will be capable of producing hail up to
nickel size.

Flooding: Periods of heavy rainfall may lead to street flooding over
portions of South Florida. The most likely areas to experience
flooding will be from northern Broward County north through the Palm
Beach County.

Tornado: There is a low chance of a tornado over the eastern areas
of South Florida with the thunderstorms especially where the sea
breezes collide.

Waterspouts: A few waterspouts are possible over the local waters.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Showers and thunderstorms are expected each day, most numerous in the
afternoon and evening over the interior and Gulf coast, with
a few thunderstorms during the night and morning over the east coast
metro areas. Gusty wind, occasional to frequent lightning strikes,
and locally heavy rainfall can be expected in areas of higher shower
and thunderstorm coverage.

Temperatures will increase through the forecast period, and heat
index values are expected to be around 105 degrees over portions of
the interior and Gulf coast each afternoon.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, hail and flooding to
the National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Local storm report, Jun 19, 6:29 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
629 PM EDT FRI JUN 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND GST     1 N POMPANO BEACH       26.25N 80.12W
06/19/2020  M51 MPH          BROWARD            FL   ASOS

            THE ASOS STATION KPMP AT POMPANO BEACH
            AIRPARK REPORTED A 51 MPH WIND GUST AT 6:22
            PM.

&&

RAG
Local storm report, Jun 19, 6:38 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
638 PM EDT FRI JUN 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     MARINE TSTM WIND 2 S LIGHTHOUSE POINT    26.26N 80.08W
06/19/2020  M56 MPH          AMZ651             FL   MESONET

            MESONET STATION XHBI AT HILLSBORO INLET
            REPORTED A 56 MPH/47 KT WIND GUST AT 6:15
            PM.

&&

RAG
Special weather statement, Jun 19, 6:44 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Miami FL
644 PM EDT Fri Jun 19 2020

FLZ071>074-172-173-192345-
Inland Broward County FL-Coastal Broward County FL-
Metro Broward County FL-Metropolitan Miami Dade FL-Inland Miami-
Dade County FL-Coastal Miami Dade County FL-
644 PM EDT Fri Jun 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE AND SOUTHERN
BROWARD COUNTIES UNTIL 745 PM EDT...

* At 643 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near Fort
  Lauderdale to 7 miles west of Intersection Krome And U.S. 27.
  Movement was east southeast at 20 mph.

* Small hail, funnel clouds, and wind gusts up to 50 mph possible
  with these storms.

* Locations impacted include...
  Miami, Hialeah, Fort Lauderdale, Pembroke Pines, Hollywood,
  Miramar, Davie, Miami Beach, Plantation, Sunrise, Coral Gables, Key
  Biscayne, South Miami, Surfside, Miami Gardens, Virginia Key,
  Hallandale, Kendall, The Redland and Lauderhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2617 8003 2583 8004 2564 8008 2560 8013
      2559 8013 2556 8053 2618 8067
TIME...MOT...LOC 2243Z 272DEG 21KT 2614 8007 2593 8055

CWC
Local storm report, Jun 19, 6:47 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
647 PM EDT FRI JUN 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             2 N DEERFIELD BEACH     26.33N 80.11W
06/19/2020  E0.50 INCH       PALM BEACH         FL   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.)
            DIAMETER HAIL REPORTED NEAR DEERFIELD BEACH.

&&

RAG
Local storm report, Jun 19, 6:49 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
649 PM EDT FRI JUN 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLASH FLOOD      3 ESE BOCA RATON EQUEST 26.42N 80.15W
06/19/2020                   PALM BEACH         FL   PUBLIC

            PUBLIC REPORTED STREET FLOODING RISING ABOVE
            THE SIDEWALKS AND STRANDING SOME VEHICLES ON
            JOG ROAD BETWEEN LINTON BOULEVARD AND CLINT
            MOORE ROAD.

&&

RAG
Local storm report, Jun 19, 7:11 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
711 PM EDT FRI JUN 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      2 SE BOCA WEST          26.37N 80.14W
06/19/2020                   PALM BEACH         FL   PUBLIC

            PUBLIC REPORTED FLASH FLOODING ON ST.
            ANDREWS BOULEVARD NEAR TOWN CENTER MALL IN
            BOCA RATON THAT LEFT SEVERAL VEHICLES
            STRANDED.

&&

RAG

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 2:08 PM EDTSpecial Marine WarningMFL97 min
Jun 19, 2:29 PM EDTSpecial Weather StatementMFLGlades61 min
Jun 19, 2:48 PM EDTSpecial Weather StatementMFLPalm Beach42 min
Jun 19, 3:31 PM EDTSpecial Weather StatementMFLPalm Beach44 min
Jun 19, 4:07 PM EDTAreal Flood AdvisoryMFLPalm Beach113 min
Jun 19, 4:07 PM EDTSpecial Marine WarningMFL53 min
Jun 19, 4:11 PM EDTSpecial Weather StatementMFLHendry49 min
Jun 19, 4:17 PM EDTSpecial Weather StatementMFLPalm Beach43 min
Jun 19, 4:25 PM EDTAreal Flood AdvisoryMFLPalm Beach2 hr
Jun 19, 4:41 PM EDTSevere Thunderstorm WarningMFLPalm Beach34 min
Jun 19, 4:54 PM EDTSpecial Marine WarningMFL96 min
Jun 19, 5:00 PM EDTSpecial Weather StatementMFLBroward, Palm Beach60 min
Jun 19, 5:17 PM EDTSevere Thunderstorm WarningMFLBroward, Palm Beach28 min
Jun 19, 5:29 PM EDTFlash Flood WarningMFLPalm Beach3 hr
Jun 19, 5:45 PM EDTSevere Thunderstorm WarningMFLBroward, Palm Beach45 min
Jun 19, 5:52 PM EDTAreal Flood AdvisoryMFLBroward, Palm Beach3 hr
Jun 19, 6:04 PM EDTSpecial Weather StatementMFLBroward41 min
Jun 19, 6:15 PM EDTSpecial Weather StatementMFLBroward45 min
Jun 19, 6:17 PM EDTSpecial Marine WarningMFL58 min
Jun 19, 6:38 PM EDTAreal Flood AdvisoryMFLBroward, Miami-Dade3 hr
Jun 19, 6:44 PM EDTSpecial Weather StatementMFLMiami-Dade61 min
Jun 19, 6:55 PM EDTSpecial Marine WarningMFL65 min
Jun 19, 7:02 PM EDTAreal Flood AdvisoryMFLMiami-Dade3 hr
Jun 19, 7:47 PM EDTAreal Flood AdvisoryMFLMiami-Dade3 hr
Jun 19, 7:57 PM EDTSpecial Marine WarningMFL48 min

Nearby

Flash Flood Warnings in Florida, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.